Heavy Rain, Polk
- When
- August 6, 2:00 AM CST to 11:59 PM CST
- Where
- Polk County, 0.3 mi NNE of Windsor Hgts
- Reported by
- NWS Employee
- Coordinates
- 41.604, -93.718
Rainfall of 2.11 inches was measured in the past 22 hours.
A stationary front was located south of Iowa as a series of shortwaves moved southeast across the state. Moisture pooled with warm cloud depths reaching 4400 meters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A stationary front was located south of Iowa as a series of shortwaves moved southeast across the state. Moisture pooled with warm cloud depths reaching 4400 meters. The precipitable water values increased to above two inches across a large part of Iowa. Bands of showers and thunderstorms formed with training echoes producing heavy rainfall. The highest unofficial rainfall was in the Audubon area with 6.2 inches. There were numerous reports in the 2 to 3 inch range. There was no flooding due the the antecedent conditions being very dry. Many of the areas had received little rainfall during the previous month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 11:05 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1205 AM CDT WED AUG 6 2014 .SYNOPSIS... ISSUED AT 634 PM CDT TUE AUG 5 2014 HIGH PRESSURE OVER SRN MANITOBA INTO THE UPPER GREAT LAKES WILL MOVE LITTLE. QSTNRY FRONT FROM NERN CO INTO SRN IL WILL MOVE LITTLE AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA TONIGHT AND WEDNESDAY. FRONT WILL BEGIN TO SINK SOUTH SLOWLY WITH THE PASSAGE OF THE DISTURBANCE. && .SHORT TERM /TONIGHT/... ISSUED AT 316 PM CDT TUE AUG 5 2014 ACTIVE WEATHER EXPECTED FOR THE SHORT TERM FCST PD WITH HEAVY RAIN THE PRIMARY THREAT. A SERIES OF SHORTWAVES MOVING THROUGH THE MID-LEVEL RIDGE TO OUR WEST WILL HELP FACILITATE THE OVERNIGHT CONVECTION. HEAVY RAINFALL PARAMETERS WILL BE IN PLACE OVERNIGHT. A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXIST JUST S/SW OF IA WITH A SFC WAVE MOVING EASTWARD ALONG IT. WARM CLOUD DEPTHS WILL REACH OR EXCEED 11-12 KFT OVERNIGHT. PWATS WILL NEAR 2 IN...WHISH COULD BE AROUND +2 SD VS CLIMO. CORFIDI VECTORS ARE FCST TO BE LIGHT AND NEARLY PARALLEL TO MEAN STORM MOTION. 850-700 MB THETA-E ADVECTION INCREASES OVERNIGHT AS LLJ BECOMES FOCUSED ON IA. IMPRESSIVE ISENTROPIC UPGLIDE ALSO PROGGED AT THE 310K SFC. CAPE IS MODEST...HOWEVER LARGE CAPE VALUES ARE NOT NEEDED FOR HEAVY RAINFALL. PARAMETERS POINT TO HEAVY RAINFALL FROM THE NW TO EAST CENTRAL AND SE CWA OVERNIGHT...MOVING FROM WEST TO EAST. OVERNIGHT RAINFALL AMOUNTS ARE EXPECTED TO BE AS HIGH AS THE 1 TO 3 INCH RANGE...WITH SOME LOCALLY HIGHER AMOUNTS. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 316 PM CDT TUE AUG 5 2014 WEDNESDAY THROUGH FRIDAY...LARGE SCALE PATTERN CONTINUES TO INDICATE A LARGE...WEAK...UPPER TROUGH OVER THE WESTERN CONUS WITH GENERALLY WEAK WESTERLY FLOW OVER THE CENTRAL US. WATER VAPOR IMAGERY THIS AFTERNOON WAS SHOWING A SHORTWAVE TROUGH MOVING THROUGH COLORADO. THE TROUGH IS FORECAST TO MOVE INTO THE PLAINS TONIGHT AND ACROSS IOWA ON WEDNESDAY. ANOTHER PIECE OF SHORTWAVE ENERGY WILL FOLLOW ON WEDNESAY NIGHT AND THURSDAY. WATER VAPOR IMAGERY WAS ALSO SHOWING A MOISTURE PLUME ARCING FROM THE PACIFIC NORTHWEST EAST INTO IOWA. THE PLUME IS LOOSELY CONNECTED WITH AN AXIS OF HIGH PRECIPITABLE WATER VALUES...ABOVE 1.5 INCHES...STRETCHING ACROSS IOWA. AT THE SURFACE...WEST TO EAST STATATIONARY BOUNDARY FROM SOUTHWEST COLORADO EAST INTO NORTHERN MISSOURI. THIS BOUNDARY SHOULD REMAIN QUASI- STATIONARY THROUGH THURSDAY MORNING. MOST OF CENTRAL IOWA SHOULD REMAIN ON THE COOL SIDE OF THE BOUNDARY WEDNESDAY AND THURSDAY. ONGOING ELEVATED THUNDERSTORMS AT 12Z WEDNESDAY IN AN AIRMASS FAVORABLE FOR HEAVY RAIN...HIGH PRECIPITABLE WATER AND DEEP WARM CLOUD DEPTH...SHOULD CONTINUE WEDNESDAY MORNING. THE 12Z GFS KEEPS THE PRECIPITATION ALL DAY ACROSS MUCH OF THE FORECAST AREA SLOWLY SINKING IT SOUTH WITH TIME. THE NAM IS SIMILAR BUT LESS QPF. THERE SHOULD BE ENOUGH FORCING FROM CONTINUED ISENTROPIC LIFT AND SHORTWAVE SUPPORT ON WEDNESDAY TO KEEP THE PRECIPITATION GOING. WILL FORECAST HIGH POPS AND MENTION HEAVY RAIN...ESPECIALLY IN THE MORNING. SEVERE PROBABILITIES LOOKS UNCERTAIN...ESPECIALLY IF WE REMAIN IN THE COOL AIR. STORMS MAY GO SURFACE BASED IN THE FAR SOUTH IF THE BOUNDARY CAN PUSH INTO SOUTHERN IOWA. FOR THE MOST PART...THE CONVECTION SHOULD BE ELEVATED. 12Z SOUNDINGS WERE SHOWING LONG...SKINNY CAPE...WARM CLOUD DEPTH...SUGGESTING HEAVY RAIN POTENTIAL INSTEAD OF SEVERE WEATHER. EXPECT ANOTHER SHOT OF THUNDERSTORMS AND HEAVY RAIN FOCUSED OVER SOUTHERN IOWA WEDNESDAY NIGHT INTO THURSDAY. THE SURFACE BOUNDARY SLOWLY GETS PUSHED SOUTH OF IOWA THURSDAY AND FRIDAY. GREAT LAKES SURFACE HIGH SHOULD BECOME INCREASING DOMINATE KEEPING IOWA IN A SOMEWHAT DRIER PATTERN WITH EASTERLY LOW-LEVEL FLOW THURSDAY INTO THE WEEKEND. GIVEN THE MOISTURE THAT SHOULD STILL BE OVER THE REGION...WILL KEEP SMALL POPS GOING ESPECIALLY SOUTH AND WEST. TEMPERATURES WILL REMAIN BELOW NORMAL GIVEN THE EASTERLY LOW- LEVEL FLOW AND COOL 850 MB TEMPERATURES. MOVING INTO THE EXTENDED...THIS WEEKEND AND INTO NEXT WEEK. THE 12Z ECMWF/GFS SUGGESTING THAT ANOTHER NORTHERN STREAM UPPER TROUGH DEEPENING AS IT MOVES SOUTHEAST ACROSS THE GREAT LAKES. THIS WILL ENABLE ANOTHER CANADIAN HIGH TO BUILD SOUTHEAST INTO THE UPPER MIDWEST BY THE END OF THE EXTEND RESULTING IN DRIER WEATHER AND CONTINUED BELOW NORMAL TEMPERATURES. && .AVIATION...06/06Z ISSUED AT 1159 PM CDT TUE AUG 5 2014 QSTNRY FRONT EXTENDING FROM SRN NEBRASKA INTO SERN IL WILL MOVE LITTLE AS HIGH PRESSURE REMAINS IN PLACE OVER THE NORTH CENTRAL U.S. INTO THE UPPER GREAT LAKES. UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS ACROSS THE TAF SITES INTO WED MORNING...WITH GREATEST CONCENTRATION AND MVFR CONDITIONS OVER THE SRN SITES. CONDITIONS IMPROVE ON WED LATE MORNING THROUGH THE AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS...AGAIN MAINLY SOUTHERN HALF OF THE STATE...EXPECTED WED NIGHT. OUTLOOK...FRONT WILL MOVE SOUTH SLOWLY OVER THE NEXT FEW DAYS CHANCES FOR RAIN AND LOWER CIGS WILL DECREASE BY FRI INTO THE WEEKEND. && .HYDROLOGY... ISSUED AT 316 PM CDT TUE AUG 5 2014 ALTHOUGH HEAVY RAIN IS EXPECTED OVER THE NEXT COUPLE DAYS...ITS OVERALL IMPACT ON AREA RIVERS IS EXPECTED TO BE MINIMAL DUE IN PART TO ANTECEDENT CONDITIONS AS WELL AS TIME OF YEAR. WITH ROOT ZONE SOIL MOISTURE LEVELS NEAR NORMAL PRESENTLY...THE GROUND WILL BE ABLE TO INFILTRATE A SIGNIFICANT AMOUNT OF RAIN BEFORE ISSUES ARISE. RFC QPF ENSEMBLE HYDROGRAPHS SHOW MINOR WITHIN-BANK RISES DUE TO 3- DAY DETERMINISTIC QPF. THERE MAY BE ISSUES...HOWEVER...WITH HEAVY RAINFALL FALLING OVER URBAN AREAS SO THAT ASPECT WILL HAVE TO BE MONITORED. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS AUG 14 SHORT TERM...ZOGG LONG TERM...JOHNSON AVIATION...MS AUG 14 HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT TUE AUG 5 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-062045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 331 PM CDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THE STORMS WILL SPREAD ACROSS CENTRAL IOWA OVERNIGHT WITH BEST COVERAGE IN THE NORTHERN HALF OF THE STATE. SEVERE WEATHER IS NOT EXPECTED...HOWEVER HEAVY RAIN WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT OF HEAVY RAIN WILL CONTINUE INTO WEDNESDAY BEFORE SUBSIDING BY MIDDAY. HOWEVER...ADDITIONAL STORMS ARE EXPECTED LATE WEDNESDAY INTO THURSDAY MORNING WITH THE THREAT OF MORE HEAVY RAIN. THE SEVERE WEATHER THREAT APPEARS QUITE LIMITED. ISOLATED STORMS WILL REMAIN IN THE FORECAST INTO THIS WEEKEND...WITH THE THREAT OF SEVERE WEATHER STAYING LOW. IAZ070>075-081>086-092>097-062045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 331 PM CDT TUE AUG 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT WITH LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE THREAT OF SEVERE STORMS WEDNESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. ADDITIONAL ISOLATED TO SCATTERED STORMS REMAIN IN THE FORECAST INTO THE WEEKEND. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 AM CDT WED AUG 6 2014 IAZ057-058-070-071-081-082-060800- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION- INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER... PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...CORNING...CRESTON 1249 AM CDT WED AUG 6 2014 ...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN... THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL IMPACT THE AREA THROUGH THE EARLY MORNING HOURS. RAINFALL OF ONE INCH OR MORE WILL BE POSSIBLE. HEAVY RAINFALL IN URBAN LOCATIONS MAY LEAD TO LOCALIZED PONDING OF WATER ESPECIALLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE. DO NOT TRY TO DRIVE THROUGH FLOODED ROADWAYS...ESPECIALLY AT NIGHT. TURN AROUND DO NOT DROWN. AWB
The national radar mosaic for the moment the first event began.
13 heavy rain. Local standard time, as filed.
Rainfall of 2.11 inches was measured in the past 22 hours.
Rainfall of 2.10 inches was measured at the NWS office in Johnston.
Rainfall of 2.75 inches was measured in the past 24 hours.
Rainfall of 1.30 was measured in the past 24 hours.
Rainfall of 1.75 inches was measured in the past 24 hours.
Rainfall of 3.25 inches was measured in the past 24 hours.
Rainfall of 2.50 inches was measured in the past 24 hours.
Rainfall of 2.50 inches was measured in the past 24 hours.
Rainfall of 1.66 inches was measured in the past 24 hours.
Rainfall of 2 inches was reported in the past 24 hours.
Rainfall of 3.25 inches was reported in the past 24 hours.
Rainfall of 2.76 inches was reported in the past 24 hours.
Rainfall of 1.82 inches was measured at the Des Moines International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525698, 525686, 525687, 525688, 525689, 525690, 525691, 525692, 525693, 525694, 525696, 525697, 525695.